Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 4, 2017, 8:22 AM EDT for 6 counties in Georgia. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 8:22 AM EDT (12:22 UTC)
- Expired
- May 4, 2017, 9:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
Counties Bartow County, GA, Fannin County, GA, Gilmer County, GA, Gordon County, GA, Pickens County, GA, Union County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:40 AM EDT | NON-TSTM WND GST 31 | Blairsville, GA | MESONET STATION GA322, BLAIRSVILLE. |
| May 4, 9:00 AM EDT | NON-TSTM WND GST 50 | 1 N Blue Ridge, GA | MESONET STATION GA321, BLUE RIDGE. |
| May 4, 9:15 AM EDT | NON-TSTM WND DMG | Blue Ridge, GA | REPORTS OF 3 BUSINESSES WITH DAMAGE...AT LEAST 2 HOMES AND CAMPERS AT MORGANTON POINT RECEIVING DAMAGE RESULTING FROM STRONG WAKE LOW WINDS. ONE ELEMENTARY SCHOOL RECEIVED ROOF DAMAGE. |
| May 4, 9:15 AM EDT | NON-TSTM WND DMG | Cherry Log, GA | MULTIPLE REPORTS OF TREES DOWN ON CARS AND ON HOMES IN THE CHERRY LOG AREA AS A RESULT OF STRONG WAKE LOW WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WWUS82 KFFC 041222
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
822 AM EDT THU MAY 4 2017
GAZ005>008-012>015-020-021-041315-
Gilmer GA-Dawson GA-Union GA-Cherokee GA-Gordon GA-Bartow GA-
Pickens GA-Murray GA-Lumpkin GA-Fannin GA-
822 AM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
UNION...NORTHWESTERN CHEROKEE...EASTERN GORDON...BARTOW...PICKENS...
SOUTHEASTERN MURRAY...NORTHWESTERN LUMPKIN AND FANNIN COUNTIES UNTIL
915 AM EDT...
At 818 AM EDT...National Weather Service doppler radar
and surface observations indicated a wake low developing on the
north side of the precipitation shield near Blaine, or 8 miles
northwest of Jasper. The wake low will produce strong gusty winds.
As many as 60 trees were reported downed in Floyd County as a result
of this wake low.
HAZARD...strong gusty winds.
IMPACT...Strong winds have developed behind a storm system. Expect
an increased potential for downed trees and
powerlines...along with blowing around of unsecured
objects.
Some locations in the path of this storm include
Cartersville, Calhoun, Jasper, Ellijay, Blue Ridge, Blairsville,
Adairsville, Euharlee, White, Kingston, East Ellijay, Morganton,
Talking Rock, Suches, Cassville, Fairmount, Ranger, Amicalola Falls
State Park, Jones Creek and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3479 8380 3476 8383 3409 8502 3442 8501
3499 8424 3499 8415
TIME...MOT...LOC 1218Z 232DEG 45KT 3455 8454
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 7:20 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 4, 7:20 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 720 AM EDT Thu May 4 2017 .SHORT TERM /Today through Friday/... First wave of precipitation associated with the complex system that will be impacting the region over the next few days is currently sweeping east into the forecast area. Gulf coast convection appears to be limiting the instability and moisture farther north across our forecast area somewhat this morning, but enough potential for isolated thunder to keep it in the forecast for this morning. Better chance for strong to severe convection later in the afternoon through the evening as the surface cold front pushes through. Ample shear and marginal instability combined with the strong low-level convergence and mid-level dynamics support at least a marginal threat for damaging winds and isolated tornadoes. Lapse rates remain weak and hail threat still looks minimal. Upper low settles into the southeastern U.S. tonight through Friday with scattered to numerous showers redeveloping over the northern 2/3 of the forecast area by Friday morning, and continuing through the day. Better chances remain across the far north. Right now it appears that the atmosphere will remain too stable for thunder as the showers spread back into the state late tonight and Friday, but plenty of cold air in the mid-levels associated with the upper low will merit some small possibility that the shallow convection may produce some small hail or graupel and even a flash or two of lightning. Surface winds ramp up through the morning as well with Wind Advisory level winds still expected across much of north Georgia through the day. Winds should settle some as we head into the evening and overnight through Friday, but will remain moderate and gusty at times. After a rain-cooled but otherwise mild day today, temperatures drop well below seasonal normals tonight and Friday. 20 .LONG TERM /Friday Night through Wednesday/... A deep closed upper low sits over the TN Valley region at the beginning of the period. The low gradually fills and pushes eastward over the Appalachians through Saturday night. Wrap around showers will affect much of north and central GA Friday night and mainly north GA Saturday and Saturday night. Northwesterly flow will dominate the state for the remainder of the period as a deep trough settles off the Atlantic Coast and the upper ridge builds west of the MS river. A short wave drops into the Appalachians Tuesday into Wednesday...but have left us dry for now due to uncertainty of amount of moisture. Cool temperatures will continue into the weekend...but begin to recover by the first of the week. Models in general agreement through the period. 41 && AVIATION... 12Z Update... Large area of light to moderate precipitation spreading north and east across the forecast area at this time. Mainly rain with embedded showers. best chance for showers, and even some isolated thunder, will be across the southern TAF sites (KCSG/KMCN) this morning. Ceilings should lower as this precipitation spreads over the area with most places MVFR by 16-18Z. Will see a bit of a break in the precipitation between 16Z and 20Z, although scattered showers will linger over the area. A line of stronger showers and some thunderstorms will sweep east across the region between 20Z and 04Z. Southeast winds 6-10kt will increase into the 10-15kt range w/ gusts over 20kt between 12Z and 16Z, continuing through the day. Winds will decrease some and become southwest between 00Z and 06Z from west to east across the area. //ATL Confidence...12Z Update... Medium on all elements, mainly due to medium confidence on the timing of the waves of precipitation with this compound weather system. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 51 60 46 / 60 60 30 20 Atlanta 70 50 60 48 / 70 60 40 30 Blairsville 67 48 55 42 / 70 60 60 60 Cartersville 68 50 58 46 / 70 60 50 30 Columbus 73 52 65 49 / 80 40 30 10 Gainesville 70 50 60 47 / 60 60 50 30 Macon 73 51 65 47 / 80 60 20 10 Rome 68 49 58 46 / 80 50 60 40 Peachtree City 70 51 62 45 / 80 60 40 20 Vidalia 79 57 69 51 / 80 60 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM this morning to 8 PM EDT this evening for the following zones: Banks...Barrow...Bartow...Carroll... Catoosa...Chattooga...Cherokee...Cobb...Dade...Dawson...DeKalb... Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon... Gwinnett...Hall...Haralson...Jackson...Lumpkin...Murray...North Fulton...Paulding...Pickens...Polk...South Fulton...Towns... Union...Walker...White...Whitfield. && SHORT TERM...20 LONG TERM....41 AVIATION...20
Hazardous weather outlook, May 4, 4:29 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 429 AM EDT Thu May 4 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-050830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 429 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated strong to possibly severe storms are possible today into this evening across parts of north and central Georgia. Showers and thunderstorms will continue to increase across Georgia today. A few storms may become severe over central Georgia this morning...and area wide this afternoon and evening. The main threats will be strong gusty winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, May 4, 8:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
822 AM EDT THU MAY 4 2017
GAZ005>008-012>015-020-021-041315-
Gilmer GA-Dawson GA-Union GA-Cherokee GA-Gordon GA-Bartow GA-
Pickens GA-Murray GA-Lumpkin GA-Fannin GA-
822 AM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
UNION...NORTHWESTERN CHEROKEE...EASTERN GORDON...BARTOW...PICKENS...
SOUTHEASTERN MURRAY...NORTHWESTERN LUMPKIN AND FANNIN COUNTIES UNTIL
915 AM EDT...
At 818 AM EDT...National Weather Service doppler radar
and surface observations indicated a wake low developing on the
north side of the precipitation shield near Blaine, or 8 miles
northwest of Jasper. The wake low will produce strong gusty winds.
As many as 60 trees were reported downed in Floyd County as a result
of this wake low.
HAZARD...strong gusty winds.
IMPACT...Strong winds have developed behind a storm system. Expect
an increased potential for downed trees and
powerlines...along with blowing around of unsecured
objects.
Some locations in the path of this storm include
Cartersville, Calhoun, Jasper, Ellijay, Blue Ridge, Blairsville,
Adairsville, Euharlee, White, Kingston, East Ellijay, Morganton,
Talking Rock, Suches, Cassville, Fairmount, Ranger, Amicalola Falls
State Park, Jones Creek and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3479 8380 3476 8383 3409 8502 3442 8501
3499 8424 3499 8415
TIME...MOT...LOC 1218Z 232DEG 45KT 3455 8454
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:04 AM EDT | Special Weather Statement | FFC | Floyd, Haralson, Polk | 56 min |
| May 4, 9:09 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Murray, Walker, Whitfield | 66 min |
| May 4, 9:31 AM EDT | High Wind Warning | FFC | Bartow, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 5 more | 2 hr |
| May 4, 9:31 AM EDT | Wind Advisory | FFC | Bartow, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 5 more | 10 hr |
| May 4, 10:30 AM EDT | Special Weather Statement | FFC | Carroll, Cherokee, Clayton, Cobb, Coweta, Douglas and 4 more | 60 min |
| May 4, 11:31 AM EDT | Special Weather Statement | FFC | Butts, Clayton, Cobb, DeKalb, Fayette, Fulton and 4 more | 59 min |
| May 4, 12:50 PM EDT | Special Weather Statement | FFC | Barrow, Butts, DeKalb, Gwinnett, Henry, Jackson and 4 more | 55 min |
| May 4, 7:13 PM EDT | Special Weather Statement | FFC | Harris, Troup | 47 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.